Utah, 2022Flash Flooding and Damaging Winds in Utah, August 11 to 14, 2022
August 11 to 14, 2022 · NWS SLC · 9 events in 7 counties and zones
From August 11-14, thunderstorms produced gusty winds and localized flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
From August 11-14, thunderstorms produced gusty winds and localized flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 11, 1:31 PM MST, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 11, 1:31 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
231 PM MDT Thu Aug 11 2022
.SYNOPSIS...Southerly flow will keep a steady stream of monsoonal
moisture across Utah and southwest Wyoming through early next
week. This will result in a daily threat of showers and
thunderstorms capable of producing heavy rain.
&&
.SHORT TERM (Through 12Z/06AM Saturday)...Low pressure is spinning
off the Pacific Northwest coast this afternoon as a ridge sits
over Colorado. Between these two features, Utah and southwest
Wyoming finds itself under a persistent southerly flow that is
allowing monsoonal moisture to flow in. As has been the case for
the past few days, showers and thunderstorms are developing over
the higher terrain and will continue to increase in coverage this
afternoon into early this evening. Greatest threat of heavy
rain/flash flooding is primarily over western Utah as that is the
location of the axis of greatest moisture. This is covered well by
the going Flood Watch. Given the areas of cloud cover, maxes
today are running just below seasonal normals.
For tomorrow, the low and the high are expected to shift just
slightly eastward, and so will the axis of deepest moisture over
Utah. Have thus shifted the area highlighted by the Flood Watch
for tomorrow a bit eastward and extended it a bit northward to
include some prone burn scars. With little change in the
temperature, will see maxes tomorrow fairly similar to today.
.LONG TERM (After 12Z/06AM Saturday)...An extended wet period is
forecast over the weekend and through much of next week. It will
actually begin to feel a bit like Deja Vu as each day essentially
has the same forecast of terrain-driven scattered showers and
thunderstorms in the afternoon and evening. The cloudy days every
day may prove to be begging for the sun again. That said, a daily
risk for heavy rain, lightning, hail and gusty winds will be a
threat for anyone planning any outdoor activities this weekend and
through at least the first half of the week. It's hard to pick out
if any day will be of any more impact over any other as this weather
pattern simply does not change. There is essentially no upper level
steering flow in this period either as Utah sits right in the heart
of a ridge of high pressure. It will make forecasting exactly where
the strongest storms meander rather difficult to impossible at this
time frame. By the middle to latter half of the week, we start to
see some signals of drying across northern Utah though moisture and
thus thunderstorm chances remain in southern Utah. This trend is
indicated in the latest deterministic forecast model runs but not
quite indicated in all of the ensemble forecasts quite yet. Similar
to precip trend, the temperature forecast is expected to be
relatively similar each day. Just about seasonal temperatures are
expected with highs in the upper 80s to low 90s across much of the
state.
&&
.AVIATION...KSLC...VFR conditions expected for KSLC. Scattered
showers and storms are possible between 00Z and 05Z. When under or
near these storms, gusty and erratic outflow winds are possible.
Northerly winds expected to switch to southerly between 03Z and 05Z
and then switch back to northerly around 18Z tomorrow. Precipitation
chances decrease after 05Z and then increase late tomorrow
afternoon.
.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions expected for
all terminals. Winds are expected to be diurnal for the period.
Scattered showers and thunderstorms will continue for most of the
CWA. Under these storms, conditions could go to MVFR and winds could
become gusty and erratic. Storms will subside by ~05Z. Scattered
showers and thunderstorms pick back up for most of the CWA tomorrow
early afternoon.
&&
.FIRE WEATHER...Utah remains sandwiched between a low off the
Pacific Northwest coast and a high centered over Colorado. Little
change in this pattern is expected over the next several days,
leaving Utah under a persistent southerly flow, allowing for a
steady stream of monsoonal moisture. Today, the focus of this
moisture will be primarily over western Utah before the area of
greatest moisture and instability shifts eastward into central
Utah for tomorrow. This means a daily threat of showers and
thunderstorms that will produce areas of heavy rain capable of
flash flooding over the next several days.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch from Friday afternoon through Friday evening for
UTZ111-113-116>120-122>129.
Flood Watch until midnight MDT tonight for UTZ102-115>119-
122>127.
WY...None.
&&
SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM...NDeSmet
AVIATION...Cecava
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpIn the hours before
Special weather statement, Aug 11, 2:03 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
303 PM MDT Thu Aug 11 2022
UTZ108-110-112-WYZ021-112145-
Wasatch Back UT-Western Uinta Mountains UT-Wasatch Mountains I-
80 North UT-Southwest Wyoming WY-
303 PM MDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of southern Rich...east
central Morgan...northwestern Summit and southwestern Uinta Counties
through 345 PM MDT...
At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Coalville, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coalville, Castle Rock and Emory.
This includes Interstate 80 in Utah between mile markers 174 and 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4085 11122 4090 11139 4120 11130 4111 11093
4091 11111
TIME...MOT...LOC 2102Z 205DEG 14KT 4093 11125
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Aug 11, 2:13 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
313 PM MDT Thu Aug 11 2022
UTZ116-117-112200-
Central Mountains UT-Eastern Juab/Millard Counties UT-
313 PM MDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of southeastern Millard
and southwestern Sevier Counties through 400 PM MDT...
At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Kanosh, or 18 miles southwest of Richfield, moving
north at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kanosh, Meadow and Hatton.
This includes the following highways...
Interstate 15 between mile markers 149 and 159.
Interstate 70 between mile markers 6 and 10, and between mile
markers 18 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3891 11237 3888 11222 3868 11223 3861 11226
3860 11228 3857 11227 3857 11250 3868 11253
3888 11254
TIME...MOT...LOC 2112Z 182DEG 15KT 3865 11239
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Aug 11, 2:18 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
318 PM MDT Thu Aug 11 2022
UTZ116>118-112200-
Sanpete Valley UT-Central Mountains UT-
Eastern Juab/Millard Counties UT-
318 PM MDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of central Sanpete and
southeastern Juab Counties through 400 PM MDT...
At 318 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ephraim, or 8 miles north of Manti, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Moroni, Ephraim, Wales, Fountain Green and Levan.
This includes the following highways...
Interstate 15 between mile markers 216 and 219.
US Route 89 between mile markers 259 and 264.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3931 11158 3931 11180 3965 11193 3970 11158
TIME...MOT...LOC 2118Z 169DEG 16KT 3939 11169
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Aug 11, 2:22 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
322 PM MDT Thu Aug 11 2022
UTZ106-115-116-112200-
Western Millard and Juab Counties UT-Utah Valley UT-
Eastern Juab/Millard Counties UT-
322 PM MDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of northeastern Juab
and southwestern Utah Counties through 400 PM MDT...
At 322 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Nephi, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elberta, Tintic Junction and Jericho.
This includes the following highways...
Interstate 15 near mile marker 213.
US Route 6 between mile markers 124 and 137, and between mile
markers 146 and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3956 11193 3954 11212 3990 11225 3996 11206
3994 11194
TIME...MOT...LOC 2122Z 171DEG 8KT 3958 11204
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Aug 11, 2:37 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
337 PM MDT Thu Aug 11 2022
UTZ109-110-112-WYZ021-112215-
Bear Lake and Bear River Valley UT-Western Uinta Mountains UT-
Wasatch Mountains I-80 North UT-Southwest Wyoming WY-
337 PM MDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of southeastern Rich...
northwestern Summit and west central Uinta Counties through 415 PM
MDT...
At 337 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Evanston, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Evanston, Almy and Wahsatch.
This includes the following highways...
Interstate 80 in Wyoming between mile markers 1 and 7.
Interstate 80 in Utah between mile markers 187 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4114 11105 4113 11114 4118 11122 4142 11115
4135 11082
TIME...MOT...LOC 2137Z 210DEG 8KT 4120 11111
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Aug 11, 2:43 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
343 PM MDT Thu Aug 11 2022
UTZ102-106-115-112215-
Western Millard and Juab Counties UT-Utah Valley UT-
Tooele and Rush Valleys UT-
343 PM MDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of northeastern Juab...
west central Utah and southeastern Tooele Counties through 415 PM
MDT...
At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Elberta, or 23 miles west of Payson, moving north at 5
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eureka.
This includes US Route 6 between mile markers 138 and 143.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3996 11206 3991 11223 4009 11232 4015 11222
4015 11207
TIME...MOT...LOC 2142Z 162DEG 5KT 4000 11217
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
STWFlash Flood, Summit
- When
- August 11, 2:45 PM MST to 3:45 PM MST
- Where
- Summit County, 3.19 mi W of Upton to 3.22 mi W of Upton
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 40.947, -111.291
A Summit County official reported a foot of water and some gravel spilled out onto Chalk Creek Road.
Thunderstorm Wind, Utah
- When
- August 11, 5:50 PM MST
- Where
- Utah County, 1.74 mi NW of Vivian Park
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.370, -111.590
The Sundance Arrowhead mesonet weather station recorded a wind gust of 62 mph.
Flash Flood, Washington
- When
- August 12, 1:07 PM MST to 2:07 PM MST
- Where
- Washington County, 2.68 mi SSW of Zion Lodge to 2.72 mi ESE of Zion Lodge
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.217, -112.975
High flows were reported in the Clear Creek drainage in the southeastern portion of Zion National Park.
Flash Flood, Salt Lake
- When
- August 12, 5:25 PM MST to 5:35 PM MST
- Where
- Salt Lake County, 1.36 mi NNE of Dalton to 1.43 mi NNE of Dalton
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 40.589, -112.044
Numerous videos and photos from the media and the public showed street flooding in the West Jordan area. One basement was flooded. Time of this report is estimated.
Flash Flood, Wayne
- When
- August 13, 1:05 PM MST to 2:05 PM MST
- Where
- Wayne County, 3.37 mi E of Fruita to 1.76 mi ESE of Fruita
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.288, -111.189
Scenic Drive in Capitol Reef National Park was closed due to flooding in the Grand Wash.
Flash Flood, Tooele
- When
- August 13, 2:45 PM MST to 3:45 PM MST
- Where
- Tooele County, 1.68 mi ENE of Ophir to 1.66 mi ENE of Ophir
- Cause
- Heavy Rain / Burn Area
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.379, -112.240
Flash flooding produced a washout on Ophir Canyon Road. Time of the event is estimated based on reports.
Flash Flood, Wayne
- When
- August 13, 4:08 PM MST to 5:08 PM MST
- Where
- Wayne County, 3.39 mi E of Fruita to 2.39 mi E of Fruita
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.281, -111.188
Six to eight inches of rapidly flowing water crossed roads in Grand Wash and Capitol Gorge in Capitol Reef National Park.
Thunderstorm Wind, Beaver
- When
- August 13, 4:50 PM MST
- Where
- Beaver County, 1.29 mi WNW of Beaver
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 38.290, -112.650
A wind gust of 64 mph was recorded by the I-15 at Beaver mesonet site.
Flash Flood, Washington
- When
- August 14, 6:25 PM MST to 7:25 PM MST
- Where
- Washington County, 2.47 mi S of Zion Lodge to 2.52 mi S of Zion Lodge
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.214, -112.950
A flash flood was observed in the Pine Creek Slot Canyon due to earlier heavy rain upstream on Clear Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Illinois, August 11, 20221 death · 1 event
- Wildfire in Washington, August 11 to 31, 2022$19 million · 1 event
- Wildfire in Washington, August 11 to 31, 2022$15 million · 1 event
- Hail and Damaging Wind in Washington, August 11, 2022$525,000 · 2.75 in hail · 2 events
- Hail and Damaging Winds in Idaho, August 11, 2022$125,000 · 2 in hail · 4 events
- Hail in Idaho, August 11, 2022$120,000 · 2.75 in hail · 2 events
- Hail in Oregon, August 11, 20224 injured · 2.5 in hail · 2 events
- Flash Flooding in Arizona, August 11, 2022$30,000 · 4 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, August 11, 202253 kt wind · 15 events
- Damaging Winds and Strong Wind in South Carolina, August 11, 2022$1,000 · 53 kt wind · 13 events
- Flash Flooding and Debris Flows in Utah, August 11, 2022$8,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Iowa, August 11, 20221.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053998, 1054028, 1054076, 1054077, 1054080, 1054081, 1054082, 1054083, 1054085.